Medications orbiting my head

 

 

 

 

 

 

 

 

 

 

I drew this picture to illustrate the jumble I feel is going on.  Just to recap, 6 months ago, had a manic episode and was hospitalized.  I previously was not on any medications, but suddenly I was thrown back into all of that – psychiatric visits, side effects, adjusting dosages, trying different drugs.  I’d definitely say the hardest part of the past 6 months was being depressed for a good chunk of that time.  But almost equally hard, just in a different way, is the long term.

Early on, I was cavalier.  I was sure that I’d get off of all these medications within 6 months – just go back to the way things had been.  I was even reluctant to add an antidepressant – things had to get really bad for me to go there.  Now that it’s been 6 months, I can easily say that time frame was way too short.  And I’m also not so sure anymore:  Which drugs are helping?  Which side effects can I tolerate?  How long will I be seeing this psychiatrist?  Do I potentially want to stay on any of these long term?  (That last question scares me – it’s almost as if being med-free has been a part of my identity…)

Some of this journey has felt crazy.  I was having hot flashes and cold sweats, my mouth tasted metallic, I threw up a few times (and I have a stomach of steel).  At one point, I went on a drug called Cogentin.  Its purpose was not to help with symptoms, but rather to help with side effects.  One of the other drugs, Geodon, typically causes hand tremors and a stiffening of facial muscles.  When a nurse practitioner asked if I was experiencing these things, I said, “I guess so.”  So she prescribed yet another thing to add to the mix.  After 3 days of taking it, my nearsighted vision became blurry.  Overnight.  One day was fine, the next day, I couldn’t read the computer screen.  I wasn’t reading books at the time, so that wasn’t an issue, but I remember eating food and not being able to see it and just feeling enormous sadness on top of depression.  I didn’t put the pieces together, but luckily I had an appointment with my psychiatrist 2 days later, and when I mentioned the blurry vision, he said, “Oh, that’s common with Cogentin.”  What?

I also cycled through 4 different antidepressants within a short amount of time.  Celexa, Zoloft, and Lexapro were making me feel famished all the time, which was just making me feel anxious.  I got on Wellbutrin, and luckily that’s been side effect – free as far as I can tell.

Ideally, I don’t want to be medicated.  And it was so easy when it felt like that wasn’t on my radar.  But now I am faced with all these decisions and timelines.  And although there is strong input from other people (mostly my psychiatrist, who thinks I need to be on at least something for forever), it’s all ultimately up to me.

For now, I just advocated for myself to lower the amount of Geodon (mood stabilizer / antipsychotic) that I’m taking.  I feel really happy about that.  I have plans to tackle Klonopin (anti-anxiety medication that I’m using as a sleep aid) next.  As for Wellbutrin (antidepressant), I’m not quite decided.  I’m just going to take these things one step at a time.